Green is not a normal color of stool. The stool can be green due to certain medical conditions, food we consume or medications we take. It is essential to identify the underlying cause of the specific change in color and not to worry prematurely. However, if there are additional symptoms and signs such as abdominal pain, bloating etc. a person should consult a doctor who will identify the underlying cause and recommend the most convenient treatment.
Diarrhea and Green Stool
Diarrhea is a characteristic of many gastrointestinal disorders and illnesses. The color of stool may vary and it can be normal or become green. Green diarrhea usually develops due to certain infections of the gastrointestinal tract. Namely, there are certain bacteria responsible for gastroenteritis and they are blamed for the specific change in color of the stool. The condition is easily brought under control either with antibiotics or several more medications or its resolves spontaneously.
Diet and Green Stoll
Consumption of certain foods and food products may cause a change in a color of the stool. For example, green stool is commonly seen in people who consume plenty of green vegetables such as spinach, broccoli, peas and green peppers. Furthermore, food that contains green food color may be another explanation why the stool changes its color. In case a person reduces the intake of green vegetables and processed food that contains green food color and the stool remains green in color he/she should consult a doctor.
Gastrointestinal Diseases and Green Stoll
There are certain illnesses of the gastrointestinal tract that interfere with absorption of food and may cause changes in the appearance and color of the stool. Some of them interfere with adequate absorption of bile salts. In case bile salts are excreted in larger amounts they may be responsible for the green color of the stool. Green stool may be a characteristic of many gastrointestinal illnesses such as Chron's disease, colitis (inflammation of the colon), celiac disease and irritable bowel syndrome.
Medications, Vitamin Supplements and Green Stool
Green stool can be associated with the intake of certain medications such as laxatives are drugs that stimulate bowel movement and ease the process of defecation. These medications are likely to change the color of the stool which may become green. Vitamin supplements are recommended to people suffering from vitamin deficiencies. It is shown that vitamin supplements that contain chlorophyll may cause the stool to become green in color. Similar problem affects pregnant women who take prenatal vitamins. Since such vitamins contain high amounts of iron there is a chance that the stool will change its color to greenish yellow.